Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 217, NWS Des Moines, IA

July 3, 2005Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2005, 5:45 PM CDT for Worth County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 5:45 PM CDT (22:45 UTC)
Expired
Jul 3, 2005, 6:32 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Worth County, IA

The radar

The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 032245
SVRDMX
IAC195-032330-
/O.NEW.KDMX.SV.W.0217.050703T2245Z-050703T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORTH COUNTY IN NORTH CENTRAL IOWA.

* UNTIL 630 PM CDT.

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MANLY...OR 10 MILES NORTH OF MASON CITY...
  AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRAFTON BY 600 PM CDT.

THE LOCATION OF KENSETT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4349 9335 4326 9346 4326 9305 4349 9304

$$

JAW
3 follow-up statements
000 
WWUS53 KDMX 032256
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT SUN JUL 3 2005

IAC195-032330-
/O.CON.KDMX.SV.W.0217.000000T0000Z-050703T2330Z/
WORTH IA-
557 PM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WORTH COUNTY UNTIL 630
PM CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR MANLY...OR 10 MILES NORTH OF MASON CITY...AND MOVING
EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRAFTON BY 605 PM CDT.

THE LOCATION OF KENSETT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4349 9335 4326 9346 4326 9305 4349 9304

$$

JAW
000 
WWUS53 KDMX 032306
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT SUN JUL 3 2005

IAC195-032330-
/O.CON.KDMX.SV.W.0217.000000T0000Z-050703T2330Z/
WORTH IA-
606 PM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WORTH COUNTY UNTIL 630
PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST 
EAST OF MANLY...OR 10 MILES NORTH OF MASON CITY...AND MOVING EAST 
AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WORTH
COUNTY...INCLUDING THE LOCATION OF GRAFTON.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4349 9335 4326 9346 4326 9305 4349 9304

$$

JAW
000 
WWUS53 KDMX 032332
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT SUN JUL 3 2005

IAC195-032341-
/O.EXP.KDMX.SV.W.0217.000000T0000Z-050703T2330Z/
WORTH IA-
631 PM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR WORTH COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 627 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN WILL CONTINUE THROUGH AT LEAST 7 PM...ALONG HIGHWAY 9 
EAST OF MANLY. BE PREPARED FOR PONDING WATER.

LAT...LON 4349 9335 4326 9346 4326 9305 4349 9304

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:23 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 3, 3:23 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT SUN JUL 03 2005

.DISCUSSION...
NEAR TERM CONCERNS INCLUDE CONVECTIVE INITIATION TIME AND
LOCATION...AND PROSPECTS FOR HEAVY RAIN OVERNIGHT INTO MONDAY
MORNING ACROSS THE SOUTH. CURRENTLY...CIRRUS SHIELD IS HELPING HOLD
THE CAP WITH +13 AT 700MB ACROSS WESTERN IOWA. CURRENT THINKING IS
STORMS WILL INITIATE OVER THE W/NW COUNTIES AFTER 6-7 PM...BUT LOW
CONFIDENCE CONTINUES. OVERALL SEVERE THREAT APPEARS LOWER FOR THIS
EVENING...BUT SHOULD STILL HAVE SOME POTENTIAL FOR ROTATING CELLS
WITH MAINLY HAIL/WIND THREAT. AFTER MIDNIGHT...THE MAIN THREAT
SHOULD TRANSITION INTO HEAVY RAIN ACROSS THE SOUTH. PWATS TO 2
INCHES...SLOW MBE MOVEMENT DEPICTED BY BUFKIT SOUNDINGS...WEAKENING
SHEAR...AND DEEP LAYER MOISTURE WITH TALL SKINNY CAPE PROFILES...ALL
SUPPORT HEAVY RAIN POTENTIAL AND WILL HIGHLIGHT IN ZONES/GRIDS
ACROSS THE SOUTH. HAVE TONED DOWN THE NAM QPF FROM THE 12Z RUN
SOMEWHAT...WITH GENERAL 1-1.5 INCH AMOUNTS TONIGHT AND TOMORROW
SOUTH OF I-80. A FEW LOCATIONS COULD RECEIVE CONSIDERABLY MORE. 1-HR
FFG VALUES ACROSS THE SOUTH ARE AOA 2 INCHES...AND BELIEVE FF THREAT
WILL REMAIN ISOLATED...THUS HAVE OPTED NOT TO ISSUE HEADLINES. OTHER
THAN SLT CHCS OF PRECIP WEST TUES AFT/NIGHT...REMAINDER OF 3 DAY
PERIOD IS DRY. STAY CLOSE TO MET MOS FOR TEMPERATURES THROUGH DAY
3...WITH MUCH COOLER READINGS SOUTH TOMORROW WITH CLOUDS AND
CONVECTION.

IN THE LATER PERIODS (THU-SUN)...WEAK SURFACE HIGH PRESSURE WILL BE
NEARBY THE FORECAST AREA THROUGH THE PERIOD WITH UPPER RIDGING
KEEPING THE BULK OF ANY PRECIPITATION TO THE NORTH OF IOWA. THERE IS
A SMALL CHANCE OF A WEAK WAVE OVERTOPPING THE RIDGE AND AFFECTING
MAINLY N/NE PORTIONS OF THE CWA SATURDAY. EXPECT HOT AND
INCREASINGLY HUMID CONDITIONS THROUGH THE PERIOD. KEPT TEMPERATURES
NEAR ENSEMBLE AND OPERATIONAL GUIDANCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Jul 3, 1:53 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
153 PM CDT SUN JUL 3 2005

IAZ004>007-015>017-023>028-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
153 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF HIGHWAY 20.  THE RISK FOR SEVERE STORMS IS SLIGHT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE
OUTLOOK AREA...DEVELOPING AFTER 4 PM AND CONTINUING INTO THE
EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE
HAIL WILL BE THE MAIN THREAT WITH THESE STORMS THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY...TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

IAZ033>039-044>050-057>062-070>075-085-086-096-097-041100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
MONROE-WAPELLO-APPANOOSE-DAVIS-
153 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF HIGHWAY 20 AND GENERALLY NORTH OF HIGHWAY 34.  THE RISK FOR
SEVERE STORMS IS SLIGHT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA THIS
AFTERNOON...DEVELOPING AFTER 4 PM...CONTINUING INTO THE EVENING
HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL
WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING
HOURS. THERE IS A POSSIBILITY OF HEAVY RAINS WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON THROUGH THIS EVENING
ACROSS THE OUTLOOK AREA.

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

IAZ081>084-092>095-041100-
ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
153 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY SOUTH OF HIGHWAY 34. THE RISK FOR SEVERE STORMS IS
SLIGHT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA LATE THIS
AFTERNOON...DEVELOPING AFTER 4 PM AND CONTINUING WELL INTO THE
NIGHT HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE
HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING
AND NIGHT HOURS WITH ADDITIONALLY...POSSIBLE LOCALY HEAVY RAINFALL
AFTER MIDNIGHT AND INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE IOWA AND MISSOURI
BORDER TUESDAY AND TUESDAY NIGHT OVER THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON THROUGH LATE
NIGHT ACROSS THE OUTLOOK AREA.

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND
TUESDAY NIGHT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:26 AM CDTSevere Thunderstorm WarningDMXEmmet37 min
Jul 3, 8:26 AM CDTSevere Thunderstorm WarningDMXWinnebago44 min
Jul 3, 8:26 AM CDTSevere Thunderstorm WarningDMXKossuth29 min
Jul 3, 8:38 AM CDTSevere Thunderstorm WarningDMXHancock37 min
Jul 3, 11:00 AM CDTSevere Thunderstorm WarningDMXBremer36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.